Former Putin ally who fled Russia hospitalized with rare disease: NYT
- Anatoly Chubais resigned as Putin’s top adviser and left Russia shortly after Russia invaded Ukraine.
- On Sunday, he was hospitalized in Europe after developing a rare neurological disorder, the NYT reported.
- Chubais suddenly lost feeling in his hands and legs, his wife said, according to the report.
A former adviser to Vladimir Putin who resigned and fled Russia shortly after Ukraine was invaded was hospitalized over the weekend with a rare condition that saw him suddenly lose feeling in his hands and legs, has reported the New York Times.
Anatoly Chubais, 67, resigned as a top Kremlin adviser in protest against Russia‘s invasion of Ukraine and left the country in March, Bloomberg reported.
On Sunday, he was hospitalized in an undisclosed Western European country with Guillain-Barré syndrome, a rare and serious condition that attacks the nerves, his wife told Russian journalist Ksenia Sobchak, The Times reported. Sobchak did not reveal which hospital Chubais was at.
Chubais’ wife told Sobchak that her husband had lost sensation in his hands and legs, a common symptom of Guillain-Barré syndrome. It is not known when the symptoms started and what caused them.
It is not known exactly what causes Guillain-Barré syndrome in patients, but the condition often occurs due to an infection of the respiratory tract or digestive system. Most people recover from the disease, although severe cases can be fatal.
Doctors treating Chubais must examine him in “chemical protective suits”, Sobchak reported, according to The Times.
Chubais had been a prominent figure in the Kremlin since the 1990s and most recently served as Putin’s international climate envoy, The Times reported.
The former adviser has not publicly stated the reason for his resignation in March, although unnamed sources told Bloomberg it was because he was against Russia’s invasion of Ukraine, which has started on February 24.
His hospitalization comes months after Russian oligarch Roman Abramovich and Ukrainian negotiators experienced symptoms of suspected poisoning.
Russian opposition leader Alexei Navalny was also poisoned with the chemical agent Novichok in 2020.